Neuroleptic malignant syndrome with use of quetiapine in mental retardation
Article first published online: 20 MAR 2009
© 2009 The Authors. Journal compilation © 2009 Japanese Society of Psychiatry and Neurology
Psychiatry and Clinical Neurosciences
Volume 63, Issue 2, pages 255–256, April 2009
How to Cite
Dan, A., Bharadwaj, R. and Grover, S. (2009), Neuroleptic malignant syndrome with use of quetiapine in mental retardation. Psychiatry and Clinical Neurosciences, 63: 255–256. doi: 10.1111/j.1440-1819.2008.01921.x
- Issue published online: 20 MAR 2009
- Article first published online: 20 MAR 2009
CASE REPORTS HAVE reported neuroleptic malignant syndrome (NMS) with quetiapine.1–11 In some of these the symptoms of NMS emerged when quetiapine was added to another antipsychotic,1,2 when given with antidepressant,3,4 while given alone in therapeutic doses5–9 or in overdose.10 Most of these cases of NMS have been described in psychotic or affective disorder patients, except one case report, in which NMS with quetiapine was reported in a Lewy body dementia patient.11 We report a patient with mental retardation, who developed NMS after addition of quetiapine to haloperidol.
A 20-year-old man with severe mental retardation (IQ = 27) presented to the emergency medical services. On examination it was found that the patient had a 2-year history of frequent unprovoked aggression. Initially he was treated with haloperidol 5 mg/day for 14 months, with partial control of symptoms. After which, quetiapine (100 mg/day), was added. Within 4–5 days of starting quetiapine the patient developed daytime drowsiness, increased salivation, profuse perspiration and decreased psychomotor activity with decreased emotional reactivity. Following persistence of the aforedescribed symptoms for 5 weeks, the dose of haloperidol was reduced to 2.5 mg/day and quetiapine was increased to 200 mg/day, and also lorazepam up to 5 mg/day was started. Following which the aforementioned symptoms worsened further and after 3 weeks he developed intermittent low-grade fever. Later he developed difficulty in walking with stiffness of whole body, coarse tremors, high-grade fever, altered sensorium, and difficulty in swallowing with regurgitation of both solids and liquids. On examination he had muscular rigidity, profuse perspiration and raised blood pressure, and investigation indicated leukocytosis, creatinine phosphokinase levels raised >10-fold and myoglobinuria. Computed tomography of the brain and a cerebrospinal fluid analysis did not reveal any abnormality. Renal function test indicated mild impairment. There was no history of indulgence in strenuous physical exercise, exposure to high ambient temperature or intake of any over-the-counter drugs. He was diagnosed with NMS. All psychotropic medications were stopped and bromocriptine was started (7.5 mg/day) along with supportive management, and within 48 h the patient showed response in the form of decrease in rigidity, decrease in perspiration and stabilization of blood pressure. By the fourth day of bromocriptine, however, he again developed fever and on investigation was found to have patchy pneumonitis. His muscular rigidity, however, subsided but his respiratory status continued to worsen, despite treatment with antibiotics and he died on the 10th day.
The present patient exhibited typical NMS symptoms and fulfilled the criteria of NMS as per DSM-IV. The development of NMS could not be attributed to haloperidol because he had been on a stable dose of this for 1 year 2 months prior to onset of the NMS symptoms. In view of the temporal correlation between initiation of quetiapine and onset of NMS symptoms, NMS can be attributed to quetiapine.
Various factors such as past history of NMS, dehydration, agitation, rate and route of neuroleptic administration, presence of organic brain disorders or mood disorders, concomitant use of lithium, and male gender have been described as risk factors for development of NMS.12 The index patient had risk factors in the form of being a young man with probable organic brain disorder, which also contributed to severe mental retardation.
Some of the previous case reports reported recurrence of NMS after rechallenge with quetiapine,13 while others have used it in patients with a history of NMS due to other agents.14 In that case report, however, the authors cautioned that their findings of safe use of quetiapine should not be generalized.
The present case demonstrates that the propensity to develop NMS is guided not only by the type of antipsychotics used but also by the risk factors (male gender) for the development of NMS. Hence, in the presence of vulnerability factors for NMS, the target dose of antipsychotics should be achieved by gradual titration, and a combination of antipsychotics should preferably be avoided.
Received 18 June 2008; revised 17 October 2008; accepted 30 October 2008.
- 9Neuroleptic malignant syndrome associated with the use of quetiapine (letter). Can. J. Hosp. Pharm. 1999; 52:112., , .